Hail, Hale
- When
- May 23, 4:11 PM CST
- Where
- Hale County, Petersburg
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.870, -101.600
Local broadcast media relayed a report of golf ball size hail in Petersburg. No damage was reported.
A second consecutive afternoon and evening of scattered thunderstorms developed along an active dryline. Thunderstorms initially developed across the eastern South Plains and quickly became severe under an extremely unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A second consecutive afternoon and evening of scattered thunderstorms developed along an active dryline. Thunderstorms initially developed across the eastern South Plains and quickly became severe under an extremely unstable atmosphere. Storms slowly moved into the Rolling Plains with Hall County sustaining much of the damage reported on the evening of the 23rd. A significant tornado was observed in Motley and Hall Counties from 2030 CST to 2106 CST associated with a slow moving thunderstorm. This half mile wide EF3 tornado damaged steel pylons supporting electric lines in Hall County. The tornado had an erratic motion moving from the southeast to northwest before dissipating a few miles east of Turkey (Hall County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 1:59 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 259 PM CDT MON MAY 23 2016 .SHORT TERM... As in the previous discussion, the atmosphere this afternoon has become extremely energized over the eastern half of our area for a risk of very large hail and with enough shear to support at least an isolated tornado threat. The dryline remains just east of yesterdays location, but not much. Already seeing bubbling convection over northern Briscoe and Hall counties, within the convergence zone left over from last evening. And a more expansive cumulus field lies across southeast parts of our area. Anyway, a tornado watch has been issued through 10 pm this evening. We expect a cluster or two, probably tied closely to the existing low level convergence boundaries, to move through eastern counties this afternoon into the early evening. Flooding remains a possible concern but short range solutions continue to bank on better storm movement today, so still withholding a flash flood watch at this time. Activity should progress east by late evening with activity most likely dwindling later tonight but some solutions support development later tonight as the dryline retreats west so we will maintain a low chance of thunder later tonight as well. Otherwise, we expect low clouds to expand back west to Lubbock as least, as well as over the Rolling Plains. Tuesday is appearing as yet another day with potential severe storms. Southwest flow aloft will remain perhaps slightly more backed as low pressure moves from central California into the southwest. Lower atmosphere will remain very moist and energetic. A dryline once more will mix somewhere over the eastern south plains during the afternoon with chance severe supported along and to the east. RMcQueen .LONG TERM... An active dryline pattern will continue for the area for the rest of this week. Although, less active for the South Plains and more likely active for the Rolling Plains. Things may become more active area wide over the weekend into next week. We will continue to stay in some form of southwesterly flow aloft through the week. This will come from a slow moving trough across the southwestern US this week. Much of the area will see dry westerly winds west of the dryline with the dryline mixing well to the east. The upper level trough axis will finally cross the region on Thursday along with stronger jet level winds. The dryline may not push east of the Rolling Plains on Thursday allowing for strong instability to develop over the eastern Rolling Plains. The pattern looks to turn more active for a wider area beginning late this weekend. Westerly flow aloft will back to the southwest again in advance of additional troughs carving out in the southwestern US drawing the dryline well back into eastern New Mexico. Another extended period of thunderstorm activity would occur through mid week with models showing a deep trough digging into southern California. && .LUB Watches/Warnings/Advisories... None. && 05/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1137 AM CDT MON MAY 23 2016 TXZ021>044-241645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1137 AM CDT MON MAY 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR OR JUST EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR BY LATE THIS AFTERNOON...THEN MOVE EAST INTO THE EASTERN SOUTH PLAINS AND ROLLING PLAINS THIS EVENING WHERE THEY MAY GROW LARGER AND MORE INTENSE. THESE STORMS WILL BENEFIT FROM ROBUST ENERGY LEVELS GIVING POTENTIAL FOR VERY LARGE HAIL UP TO 4 INCHES IN DIAMETER... HIGH WIND GUSTS TO 75 MPH...INTENSE FLOODING RAINFALL...AND A FEW TORNADOES. LAST EVENINGS SEVERE STORM ACTIVITY LEFT A WELL DEFINED BOUNDARY FROM NEAR CAPROCK CANYONS STATE PARK TO MATADOR...AND ANOTHER FROM NEAR SOUTHLAND TO JUSTICEBURG. SEVERE STORMS MAY TEND TO ORGANIZE NEAR OR ALONG THESE BOUNDARIES LATER TODAY. FLASH FLOOD RISK MAY INCREASE DURING THE EVENING IF THE MOST INTENSE STORMS SLOW THEIR MOVEMENT AND COULD RESULT IN SEVERAL INCHES OR MORE OF RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND TO THE EAST OF THE INTERSTATE 27 AND US HIGHWAY 87 CORRIDOR. THERE MAY BE A THREAT OF SEVERE THUNDERSTORMS ON THURSDAY...MAINLY IN THE ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
The Lubbock radar (KLBB), 31 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
7 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Local broadcast media relayed a report of golf ball size hail in Petersburg. No damage was reported.
Multiple reports from law enforcement, a fire department, and a storm chaser reported hail up to the size of golf balls in Silverton. No damage was reported.
The sheriff's office in Post reported quarter size hail south of Post. No damage was reported.
A storm chaser reported quarter size hail north of Turkey. No damage was reported.
A storm chaser reported hail to the size of golf balls seven miles southeast of Turkey. No damage was reported.
The emergency manager in Motley County reported two inch size hail east of Matador. No damage was reported.
A storm chaser observed wind-driven hail as large as tennis balls. The hail fell immediately west of what would become a significant tornado just a few minutes later. Minor hail damage occurred to the storm chaser's vehicle.
A large multi-vortex tornado developed in far north-central Motley County at 2033 CST. This tornado was nearly stationary at first, before drifting slowly north followed by an abrupt acceleration to the northwest into Hall County (continued below). Several storm spotters observed this tornado and debris cloud as it crossed Farm-to-Market Road 656. This tornado tracked over open ranch and canyon lands resulting in very few damage indicators. A limited road network and flooded roads prevented a post-storm ground survey conducted by National Weather Service meteorologists from assessing damage. Therefore, the tornado was given a rating of EF-unknown while in Motley County.
This is the continuation path of the tornado that began in northern Motley County. A significant tornado tracked northwest across rural southwest Hall County before narrowing and later dissipating about 1.5 miles east of Turkey at 2106 CST. Storm spotters indicated this large tornado was rain wrapped as it approached Turkey.
A NWS storm damage survey rated this tornado as EF-3. Although damage indicators were sparse in this part of Hall County, the wind estimate was derived from several steel pylons supporting electrical lines that were bent to the ground from winds estimated in the range of 135 to 140 mph. Additionally, there were trees blown over and uprooted as viewed from a distance along the nearest roadway. However, the survey team was unable to survey this damage due to flooded roads and a limited road network.
The development of this tornado and its unusual northwest motion were likely the result of a northward-moving outflow boundary tied to a left moving supercell that earlier impacted Matador (Motley County). Radar data indicate tornadogenesis occurred shortly after this outflow boundary impinged on the supercell.
A storm chaser reported a telephone pole downed by high winds three miles south of Turkey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626068, 626072, 626080, 626077, 626086, 626089, 639749, 626062, 626063, 626090.